Alert archive / Minnesota / River Flood Warnings in 2017

River Flood Warning 10, NWS Grand Forks, ND

February 24, 2017Clay County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Feb 24, 2017, 10:45 AM CST for Clay County, Minnesota. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Feb 24, 2017, 10:45 AM CST (16:45 UTC)
Expired
Feb 26, 2017, 2:00 AM CST
In force
39 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Clay County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Branch Buffalo River at Sabin (SABM5). The gauge peaked at 13.83 ft at Feb 23, 2017, 5:00 PM CST.

actionminormoderate12141602/2402/2502/2602/27
Action stage
12 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

910 
WGUS43 KFGF 241645
FLWFGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eastern North Dakota/Grand Forks ND
1045 AM CST FRI FEB 24 2017

...The National Weather Service in Grand Forks, ND has issued a 
   flood warning (new) for these river locations in Minnesota...

  new flooding is forecast to occur at...
  *  Sabin...on the S Br Buffalo River...in Clay County.
  

.River levels on the South Fork of the Buffalo River has risen
faster than previously forecast. The river channel is also ice
affected. 

  *** A follow-up flood statement with more detailed flooding 
  information will be issued shortly. ***


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. if necessary move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in...or near...flood.

For more information...go to the AHPS/River section 
on our web page at: www.weather.gov/grandforks

&&

MNC027-241745-
/O.NEW.KFGF.FL.W.0010.170224T1645Z-170226T0800Z/
/SABM5.1.ER.000000T0000Z.170224T0445Z.170225T0200Z.NO/
1045 AM CST FRI FEB 24 2017

The National Weather Service in Grand Forks, ND has issued a 
 new Flood Warning for...
* ...Sabin...on the S Br Buffalo River
* until late Saturday night.
* At 9:45 AM Friday the stage was 13.3 feet.
* Minor Flood Stage is 13.0 feet.
* Minor flooding is occurring and for the next 7 days...Minor 
  flooding is forecast.

&&

LAT...LON 4663 9666 4663 9650 4686 9657 4689 9670

$$
2 follow-up statements
858 
WGUS83 KFGF 241715
FLSFGF
Flood Statement 
National Weather Service Eastern North Dakota/Grand Forks ND
1115 AM CST FRI FEB 24 2017


...The flood warning has been extended for these river locations in 
Minnesota...North Dakota...

  * Fargo...on the Red River...in Clay and Cass Counties
  * East Grand Forks...on the Red River...in Polk and Grand Forks 
  Counties
  * Hawley...on the Buffalo River...in Clay County
  * Dilworth...on the Buffalo River...in Clay County
  * Hendrum...on the Wild Rice River (MN)...in Norman County

...The flood warning continues for these river locations in 
Minnesota...North Dakota...

  * Oslo...on the Red River ...in Marshall...Walsh...Polk and Grand 
  Forks Counties
  * Sabin...on the S Br Buffalo River ...in Clay County


.Cooler air over the area over the next few days will limit runoff. 
So forecast stages were lowered or the crest delayed at most of the
forecast points. Forecasts were decreased at Hawley and Dilworth on
the Buffalo River and the forecast was decreased at Hendrum on the
Wild Rice River. On the Red river the forecast was lowered at East
Grand Forks and at Oslo. 

The river forecast were increased a bit at Fargo on the Red River
and at Sabin on the South Fork of the Buffalo River with more water
working into the rivers. However Fargo remains in the minor flood
category. 

Note that ice jamming and other ice effects are possible as
temperatures decrease and cannot be ruled out as a factor in
increased river levels. Ice effects are not included in these
forecasts.

This forecast is for a 7-day period...the highest stage indicated
  may not reflect the crest for this event.

  Forecasts are updated daily and stage values will change as new  
  weather and river information is used. River forecasts usually use
  24 hours of expected precipitation but depending on the situation
  it may include precipitation expected through the next 72 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. if necessary move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in...or near...flood.

For more information...go to the AHPS/River section 
on our web page at: www.weather.gov/grandforks

&&

MNC027-NDC017-251715-
/O.EXT.KFGF.FL.W.0001.000000T0000Z-170303T0600Z/
/FGON8.1.ER.170220T1845Z.170224T1800Z.170302T0000Z.NO/
1115 AM CST FRI FEB 24 2017

The Flood Warning continues for...
* ...Fargo...on the Red River.
* until Friday March 3...or until the warning is cancelled.
* At 10:15 AM Friday the stage was 22.2 feet.
* Minor flooding is occurring and during the next 7 days...Minor 
  flooding is forecast.
* Minor Flood Stage is 18.0 feet.
* Forecast...the river will rise to a crest near 22.2 feet sometime 
  Friday early afternoon. The river will fall below Flood Stage 
  Wednesday evening.
* The river is forecast to crest at 22.2 on Friday early afternoon 
  during this 7-day period.
* The river is forecast to crest between **** and **** Feet
  Early/Later/Next/This Week.
* Impact Statement(s) - At 22.0 feet, Fargo...North Broadway bridge is
  closed.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         02/25  02/26  02/27  02/28  03/01  03/02  03/03

Red River
  Fargo             22.1   21.2   20.1   19.0   18.3   17.8   17.5


LAT...LON 4715 9673 4724 9683 4724 9694 4676 9689 4677 9671


$$

MNC119-NDC035-251715-
/O.EXT.KFGF.FL.W.0002.000000T0000Z-170302T1800Z/
/EGFM5.1.ER.170225T0651Z.170226T1200Z.170301T1200Z.NO/
1115 AM CST FRI FEB 24 2017

The Flood Warning continues for...
* ...East Grand Forks...on the Red River.
* until Thursday afternoon...or until the warning is cancelled.
* At 9:45 AM Friday the stage was 27.4 feet.
* Minor Flood Stage is 28.0 feet.
* Forecast...rise above Flood Stage by early Saturday morning and 
  continue to rise to near 29.0 feet by Sunday mid-morning. The river
  will fall below Flood Stage by Wednesday.
* The river is forecast to crest at 29.0 on Sunday mid-morning during
  this 7-day period.
* Impact Statement(s) - At 28.0 feet, Flood warning
  stage...minor.Bank full stage.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         02/25  02/26  02/27  02/28  03/01  03/02  03/03

Red River
  East Grand Forks  28.2   29.0   29.0   28.6   28.0   27.2   26.3


LAT...LON 4768 9674 4807 9698 4810 9719 4767 9699


$$

MNC089-119-NDC035-099-251715-
/O.CON.KFGF.FL.W.0003.000000T0000Z-000000T0000Z/
/OSLM5.1.ER.170225T0824Z.170227T0600Z.000000T0000Z.NO/
1115 AM CST FRI FEB 24 2017

The Flood Warning continues for...
* ...Oslo...on the Red River.
* until further notice...or until the warning is cancelled.
* At 10:15 AM Friday the stage was 24.5 feet.
* Minor Flood Stage is 26.0 feet.
* Forecast...rise above Flood Stage by early Saturday morning and 
  continue to rise to near 29.0 feet by Monday.
* The river is forecast to crest at 29.0 on Monday 
  during this 7-day period.
* Impact Statement(s) - At 30.0 feet, Moderate Flood Stage.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         02/25  02/26  02/27  02/28  03/01  03/02  03/03

Red River
  Oslo              26.3   28.2   29.0   28.8   28.2   27.6   27.0


LAT...LON 4810 9721 4807 9698 4846 9706 4848 9725


$$

MNC027-251714-
/O.CON.KFGF.FL.W.0010.000000T0000Z-170226T0800Z/
/SABM5.1.ER.000000T0000Z.170224T0445Z.170225T0200Z.NO/
1115 AM CST FRI FEB 24 2017

The Flood Warning continues for...
* ...Sabin...on the S Br Buffalo River.
* until late Saturday night...or until the warning is cancelled.
* At 9:45 AM Friday the stage was 13.3 feet.
* Minor flooding is occurring and during the next 7 days...Minor 
  flooding is forecast.
* Minor Flood Stage is 13.0 feet.
* Forecast...the river will fall below Flood Stage Friday evening.
* The river is forecast to crest at 13.3 this afternoon, then slowly
   fall.
* Impact Statement(s) - At 13.0 feet, Flooding on road cut at old 
  meander scar east of gage begins.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         02/25  02/26  02/27  02/28  03/01  03/02  03/03

S. Buffalo River
  Sabin             12.5   11.3   10.2    9.5    9.1    8.8    8.5


LAT...LON 4663 9666 4663 9650 4686 9657 4689 9670


$$

MNC027-251714-
/O.EXT.KFGF.FL.W.0004.000000T0000Z-170226T0000Z/
/HWYM5.1.ER.170224T1800Z.170224T1800Z.170224T1800Z.NO/
1115 AM CST FRI FEB 24 2017

The Flood Warning continues for...
* ...Hawley...on the Buffalo River.
* until Saturday evening...or until the warning is cancelled.
* At 9:45 AM Friday the stage was 7.3 feet.
* Minor Flood Stage is 8.0 feet.
* Forecast...the river is expected to rise to near Flood Stage Friday
  early afternoon.
* The river is forecast to crest at 8.0 on this afternoon 
  then fall.
* Impact Statement(s) - At 8.0 feet, Flood Warning Stage...Minor...
  Parts of Hawley city park begin to flood.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         02/25  02/26  02/27  02/28  03/01  03/02  03/03

Buffalo River
  Hawley             7.7    7.3    7.0    6.7    6.5    6.3    6.0


LAT...LON 4701 9603 4692 9650 4684 9652 4680 9633 4690 9601


$$

MNC027-251714-
/O.EXT.KFGF.FL.W.0005.000000T0000Z-170302T0200Z/
/DILM5.1.ER.170224T0222Z.170225T1800Z.170228T2000Z.NO/
1115 AM CST FRI FEB 24 2017

The Flood Warning continues for...
* ...Dilworth...on the Buffalo River.
* until Wednesday...or until the warning is cancelled.
* At 9:30 AM Friday the stage was 13.6 feet.
* Minor flooding is occurring and during the next 7 days...Minor 
  flooding is forecast.
* Minor Flood Stage is 13.0 feet.
* Forecast...the river will rise to a crest near 15.5 feet sometime 
  Saturday afternoon. The river will fall below Flood Stage 
  Tuesday.
* The river is forecast to crest at 15.5 on Saturday 
  during this 7-day period.
* Impact Statement(s) - At 15.8 feet, Road west of gage begins to 
  flood.Gage not accessable above 15 feet.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         02/25  02/26  02/27  02/28  03/01  03/02  03/03

Buffalo River
  Dilworth          15.3   15.5   14.8   13.5   12.1   11.3   10.4


LAT...LON 4715 9682 4704 9681 4689 9669 4684 9652 4692 9650


$$

MNC107-251714-
/O.EXT.KFGF.FL.W.0009.000000T0000Z-170227T2100Z/
/HNDM5.1.ER.170223T2152Z.170225T0000Z.170226T1500Z.NO/
1115 AM CST FRI FEB 24 2017

The Flood Warning continues for...
* ...Hendrum...on the Wild Rice River (MN).
* until Monday...or until the warning is cancelled.
* At 10:30 AM Friday the stage was 20.5 feet.
* Minor flooding is occurring and during the next 7 days...Minor 
  flooding is forecast.
* Minor Flood Stage is 20.0 feet.
* Forecast...the river will rise to a crest near 20.7 feet sometime 
  Friday evening. The river will fall below Flood Stage Sunday.
* The river is forecast to crest at 20.7 on Friday evening during 
  this 7-day period.
* Impact Statement(s) - At 20.0 feet, Flood Warning Stage...Minor.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sat    Sun    Mon    Tue    Wed    Thu    Fri
(month/day)         02/25  02/26  02/27  02/28  03/01  03/02  03/03

Wild Rice River (MN)
  Hendrum           20.6   20.1   19.2   17.9   16.3   14.7   13.3


LAT...LON 4734 9683 4724 9684 4715 9673 4722 9653 4732 9656


$$
706 
WGUS83 KFGF 251534
FLSFGF
Flood Statement 
National Weather Service Eastern North Dakota/Grand Forks ND
934 AM CST SAT FEB 25 2017

...The flood warning is now cancelled for this river location in 
Minnesota...

  * Sabin on the South Branch of the Buffalo River in Clay County

.River levels along portions of the South Buffalo River at Sabin
have fallen below flood stage and are expected to continue to fall
through next week. Therefore, the flood warning for Sabin has been
cancelled. 

Little additional precipitation is expected in the Red River
Valley over this next week. However, there continues to be some
uncertainty in the current forecasts due to the significant period of
cold air temperatures expected this weekend and into early next week.
These temperatures may cause runoff to freeze in the drainage
networks, rivers, and streams, rather than flow downstream. In that
case, river levels may not rise as high as forecast. On the other
hand, the effect of possible ice jams has not been included in this
forecast.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. if necessary move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in...or near...flood.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

&&

MNC027-251604-
/O.CAN.KFGF.FL.W.0010.000000T0000Z-170226T0800Z/
/SABM5.1.ER.170225T0445Z.000000T0000Z.170225T0500Z.NO/
934 AM CST SAT FEB 25 2017

The Flood Warning is cancelled for...
* ...Sabin...on the S Br Buffalo River.
* At  8:45 AM Saturday the stage was 12.9 feet.
* Fell below Flood Stage at 11:00 PM Friday.
* Forecast...the river will continue to fall to 12.5 feet by Sunday 
  mid-morning.
* Impact Statement(s) - At 13.0 feet, Flood Warning Stage...Minor. 
  Flooding on road cut at old meander scar east of gage begins.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Sun    Mon    Tue    Wed    Thu    Fri    Sat
(month/day)         02/26  02/27  02/28  03/01  03/02  03/03  03/04

S. Buffalo River
  Sabin             12.5   11.9   11.2   10.4    9.8    9.5    9.2


LAT...LON 4663 9666 4663 9650 4686 9657 4689 9670


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Feb 24, 9:39 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 24, 9:39 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
939 AM CST Fri Feb 24 2017

.UPDATE...
Issued at 938 AM CST Fri Feb 24 2017

Minimal changes this update. Ridge of surface high pressure to
hold over the FA today. Thermal advection fairly neutral with
patchy cloud cover across the region. Will hold with current
temperature forecast for now.

UPDATE Issued at 639 AM CST Fri Feb 24 2017

Tweaked clouds a bit as some mid level stratus has started to move
into the northern Red River Valley. Temperatures in the
northeastern counties have fallen a bit more than expected, so
lowered readings for a bit there, but should still recover to near
20 by this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 314 AM CST Fri Feb 24 2017

Temperatures will be the main forecast concern for the period.

Water vapor loop continues to show split flow aloft with the main
upper low to our south over Neb moving into IA today.
Precipitation from this system will continue to remain well to
our south and east. A weak northern branch shortwave will also be
moving through, bringing a bit of clouds and maybe a flurry this
morning. Even with cirrus coming up from the south and mid level
clouds this morning from the northern branch shortwave, there
should be some sunshine during the day today. However, we will be
deeper into the colder air with north winds somewhat breezy over
the southern counties. Have highs today between 5 to 10 degrees
cooler than yesterday, topping out mostly in the 20s.

Tonight, conditions should remain fairly quiet under northwesterly
flow aloft and weak high pressure moving east. Mid level moisture
will begin to come in from the west and should bring some clouds,
but some parts of the CWA, most likely the northeast, should
remain mostly clear. Have temps ranging from single digits to mid
teens in the southwest.

.LONG TERM...(Saturday through Thursday)
Issued at 314 AM CST Fri Feb 24 2017

Saturday and Sunday...A weak shortwave moving through the
northwesterly flow aloft will bring a chance for some light precip
Saturday afternoon and night. There is still some variation
between the model runs, but at this point it seems that the weak
surface trough will move along the ND/SD border, with best precip
chances moving across the western counties Saturday afternoon and
into the southern counties for Saturday night. Amounts will be
very very light, with a half an inch or less expected. Northwest
to westerly flow will continue into Sunday and Sunday night, and
there are signs of another even weaker shortwave moving through.
Any precip from these will be even lighter and amount to no more
than flurries. Temps over the weekend will be near seasonal
values, with highs ranging from near 20 north to low 30s south and
lows in the single digits to teens.

Monday through Friday...Models show a general broad trof across the
northern plains and into the Great Lakes to start the period. An
impulse propagating across the region will bring chances for light
precipitation.

By Tuesday...the upper pattern shifts to a more southwesterly flow
with a wave ejecting out of the Rockies. Model vary greatly as to
placement of surface features so confidence is low as to where the
greatest chances for precipitation are. Therefore...will continue to
follow guidance and go with a blended soln with respect to POPs for
now. Behind the system...expect a slight cooling trend to impact the
area by Thursday.  Another wave is forecast to approach the area by
the end the period bringing another chance for light pcpn...and
temperatures continuing near seasonal norms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 639 AM CST Fri Feb 24 2017

Cirrus has been moving up from the south, with some 3500-6000 ft
clouds moving in from the north overnight. All sites are VFR and
should remain so throughout the morning, although will have to
watch KDVL as a few spots in southwestern Manitoba have been
dropping down to MVFR. Will keep KDVL VFR until late in the
period tomorrow morning, with the rest of the TAF sites remaining
VFR throughout. The winds from the north will pick up a bit this
afternoon and gust above 20 kts in spots, but then decrease and
shift to the west southwest Friday night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Voelker
SHORT TERM...JR
LONG TERM...JR/Hopkins
AVIATION...JR
Hazardous weather outlook, Feb 24, 3:49 AM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
349 AM CST Fri Feb 24 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
349 AM CST Fri Feb 24 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Temperatures will continue a downward trend into the upcoming
weekend. This will slow down or stop the snow melt, but rivers and
streams will continue to respond. See the latest flood statements
and flood warnings for the most current river information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

River Flood Warnings in Minnesota, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.